Blizzard, Big Stone
- When
- February 7, 9:30 AM CST to 8:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
An upper level low pressure trough brought 2 to 4 inches of snowfall to west central Minnesota followed by arctic air and very strong north winds. North winds gusting to 40 to 50 mph brought blizzard conditions to west central Minnesota from the morning to the evening of the 7th shutting down travel.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An upper level low pressure trough brought 2 to 4 inches of snowfall to west central Minnesota followed by arctic air and very strong north winds. North winds gusting to 40 to 50 mph brought blizzard conditions to west central Minnesota from the morning to the evening of the 7th shutting down travel. Activities and schools were cancelled or closed for the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 7, 6:04 AM CST, 3 hours 26 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
604 AM CST Thu Feb 7 2019
.SHORT TERM...(Today and Tonight)
Issued at 344 AM CST Thu Feb 7 2019
The system that has brought snow/wind to the region will continue to
move off to the east today. However, the lingering effects will
continue to be an issue. A fair amount of blowing/drifting snow is
still expected as winds remain gusty and even increase later today
with steep low level lapse rates expected to help mix down decent
winds, especially over the coteau region where gusts to 45 mph look
possible during the day. Will keep the blizzard warning going for
this region. The rest of the area shouldn't see quite as much of an
issue with winds/blowing snow, but still enough of a nuisance so
as to continue the winter weather advisory.
Attention then turns toward wind chills. We are already meeting
criteria over a large chunk of the area, and the east should get
cold enough toward morning to meet criteria, so after collaboration
with surrounding offices, will post a wind chill advisory for today,
and then transition it to wind chill warning for most of the CWA
this evening, lasting through Friday morning. Temperatures, of
course, will continue to be well below normal through the rest of
the week.
.LONG TERM...(Friday through Wednesday)
Issued at 344 AM CST Thu Feb 7 2019
Cold air remains entrenched across the region. Highs on Friday will
stay in the single digits below and above zero, as 850mb
temperatures only moderate to -11 to -19 (lowest northeast) as warm
air advection slides into our southeastern counties, behind the
slowly exiting surface high. Wind Chill headlines will likely be
needed Friday night into mid morning Saturday, and return again for
Sunday morning. While additional headlines may be needed as well
Monday morning, it may be just for our north central SD counties.
Each morning after that, conditions get close to our -25 degree Wind
Chill Advisory criteria, but not as widespread.
Winds just above the surface Friday night will be out of the south
and gusty. Expect low level wind shear with 900mb winds of 35 to
45kts. While these winds aren't expected at the surface,
southeasterly winds of 10 to 20kts will be possible over our western
counties.
Dry weather looks to remain through Saturday evening, with the light
snow we originally had in the forecast likely staying to our north.
Light mixed precipitation will be possible early Sunday morning over
our western counties. Only have it mentioned for a couple of hours
with the onset of precipitation at this point, but there is a very
low probability of freezing drizzle/freezing rain. Overall, around
an inch or less snow is expected, and mainly over the western half
of the forecast area.
A higher chance of snow arrives Monday, and lingers into Tuesday. A
couple of inches of snow will be possible, as low pressure over
eastern WY Monday morning slides across the Plains States during the
day, before deepening over IA late Monday into Tuesday. As a result
of the storm wrapping up, expect clouds and snow to linger over our
eastern counties into Tuesday. There is plenty of room for changes
between now and then, given the small scale uncertainty, so will
continue to leave the details broad at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 601 AM CST Thu Feb 7 2019
A mix of MVFR/VFR cigs is expected across the region through
today. Vsbys should gradually improve at KPIR/KMBG, but may become
mostly IFR at KABR and especially KATY with gusty winds through
afternoon.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for SDZ003>006-009-010-015>018-033>037-045-048-051.
Wind Chill Warning from 9 PM CST /8 PM MST/ this evening to noon
CST /11 AM MST/ Friday for SDZ003>011-015>023-033>037.
Wind Chill Advisory until 9 PM CST /8 PM MST/ this evening for
SDZ003>011-015>023-033>037.
Blizzard Warning until midnight CST tonight for SDZ007-008-011-
020>023.
Winter Weather Advisory until 9 AM CST this morning for SDZ007-
008-011-020>023.
Wind Chill Advisory until noon CST Friday for SDZ045-048-051.
Winter Weather Advisory until 9 PM CST this evening for SDZ019.
MN...Wind Chill Warning from 9 PM this evening to noon CST Friday for
MNZ039-046.
Wind Chill Advisory until 9 PM CST this evening for MNZ039-046.
Blizzard Warning until midnight CST tonight for MNZ039-046.
Winter Weather Advisory until 9 AM CST this morning for MNZ039-
046.
&&
SHORT TERM...TDK
LONG TERM...KF
AVIATION...TDKHazardous Weather Outlook National Weather Service Aberdeen SD 446 AM CST Thu Feb 7 2019 MNZ039-046-SDZ007-008-011-019>023-081100- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 446 AM CST Thu Feb 7 2019 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Accumulating snow will gradually end this morning, but widespread blowing/drifting is expected through the day. Visibility near zero at times is likely. Wind chills will be bitterly cold. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dangerously cold wind chills are expected into Friday. More light snow is possible late in the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>006-009-010-015>018-033>037-045-048-051-081100- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 446 AM CST Thu Feb 7 2019 /346 AM MST Thu Feb 7 2019/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Accumulating snow will gradually end this morning, but some blowing and drifting is likely through the day. Visibility could drop to less than a mile at times. Bitterly cold wind chills are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bitterly cold wind chills are expected through Friday. More light snow is possible late in the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 AM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM SNOW MILBANK 45.22N 96.63W
02/07/2019 M24.0 INCH GRANT SD TRAINED SPOTTER
24 HOUR SNOWFALL. SNOW STILL GOING.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
855 AM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM SNOW SELBY 45.50N 100.03W
02/07/2019 M6.2 INCH WALWORTH SD TRAINED SPOTTER
24 HOUR SNOWFALL. SNOW STILL GOING.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
856 AM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM SNOW LEOLA 45.72N 98.94W
02/07/2019 M3.2 INCH MCPHERSON SD TRAINED SPOTTER
3.2.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
906 AM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM SNOW MILBANK 45.22N 96.63W
02/07/2019 M4.0 INCH GRANT SD TRAINED SPOTTER
CORRECTS PREVIOUS SNOW REPORT FROM MILBANK.
24 HOUR SNOWFALL. SNOW STILL GOING.
&&
DYEThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808834, 808835.